H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



Pyridostigmine-induced high grade SA-block in a patient with myasthenia gravis

Sarmad Said, Chad J. Cooper, Haider Alkhateeb, Sherif Elhanafi, Jorge Bizet, Sucheta Gosavi, Zainul Abedin

(El Paso, USA)

Am J Case Rep 2013; 14:359-361

DOI: 10.12659/AJCR.889484

Published: 2013-09-11


Background: Myasthenia gravis requires a long-term treatment with a parasympathomimetic agent, which may result in bradycardia and asystole. Pharmacologic treatment with a reversible inhibitor of inosine monophosphate dehydrogenase (IMPDH) and Methylprednisolone is seen to improve the muscular symptoms but may reinforce potential bradyarrhythmias. This potential side effect can be treated with the levo isomer of atropine, Hyoscyamine, or Glycopyrollate in an intact conduction system.
Case Report: A 70-year old Caucasian female patient with a family history of myasthenia gravis presented with mild weakness of the bilateral facial muscles, moderate dysarthria, dysphagia, diplopia predominantly on the right side and difficulty tracking ocular movements bilaterally. The treatment with pharmacological agents was initiated. Subsequently she developed asymptomatic bradycardia and SA-block. An improvement on Hyoscyamine failed to appear. A dual chamber pacemaker was placed.
Conclusions: In symptomatic or asymptomatic bradycardia with significant high grade SA-block in patients with myasthenia gravis the insertion of a permanent pacemaker can be the definitive solution.

Keywords: Bradycardia - complications, Sinoatrial Node, Myasthenia Gravis, Pyridostigmine Bromide - adverse effects



Back